Kansas, 2021

Hail in Kansas, September 29, 2021

September 29, 2021 · NWS DDC · 1 event in 1 county or zone

A shortwave trough rotating around an upper level low near the four corner region pushed in some rain showers and stronger thunderstorms, isolated in nature, along the Oklahoma state line. There was ample enough instability to produce a half dollar sized hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough rotating around an upper level low near the four corner region pushed in some rain showers and stronger thunderstorms, isolated in nature, along the Oklahoma state line. There was ample enough instability to produce a half dollar sized hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 29, 6:14 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 29, 6:14 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
714 PM CDT Wed Sep 29 2021

...Updated for aviation discussion...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Sep 29 2021

Midday surface analysis depicted the strong cold front making
progress through western South Dakota/Nebraska into northeast
Colorado. Satellite imagery revealed a mid cloud deck across
central Kansas, with full sunshine across the prefrontal warm
sector across SW KS. Instability will build through the afternoon,
as the insolation interacts with southeast winds to increase
CAPE to near 2000 J/kg by 4 pm. There is not much of a trigger
available through early evening, and models are resistant to
developing much convection, but can't rule out some isolated
activity evolving from the expected cumulus field.

Strong cold front is expected to enter the northwest zones around
10 pm, reach Dodge City by 4 am, and exit the southeast zones by
sunrise. All short range models and CAMs have converged on what
the deterministic ECMWF has been saying for days...an MCS will
accompany the frontal passage tonight and early Thursday. Numerous
thunderstorms are expected to continuously develop along the
front's convergence zone through the night and Thursday morning,
with training likely as the cold front undercuts the storms and
lifts them over the cool stable air. As such areas of heavy rain
are expected, and included in the grids, along with increasing
pops to 90% where confidence is highest where the MCS will track.
The severe risk is minimal; the largest threat from the mesoscale
environment would be strong wind gusts, but this will be tampered
down by the nocturnal timing. Hydrology issues will be the main
focus overnight, but the MCS is expected to make steady southeast
progress with the cold front into the southeast zones by mid
morning Thursday. QPF of 1-2 inches will be common, but as usual,
far western Kansas (Hamilton to Morton) may struggle to get much
from this event.

A dramatic change to fall on Thursday. Rain coverage will decrease
steadily from northwest to southeast during the daylight hours,
and aligned pops in that direction. Consensus of short term
models and the 12z NAM is post-frontal stratus will fill in
immediately behind the cold front, and persist through the day.
12z NAM/GFS both show this, with 850 mb remaining near saturation.
With little if any insolation, and models cooling 850 mb to near
13C, lowered temperatures on Thursday, with most locations
struggling to make progress into the lower to mid 60s. NAM
guidance is probably too cold, holding some NW zones in the 50s,
but given it is expected to be dry in these areas by afternoon,
and it is still the last day of September, stayed above the
coldest guidance. The bottom line is Thursday will be dramatically
different with below normal temperatures. Low clouds and north
winds gusting to 30 mph will add to the change.

Thursday night/early Friday will be dry for most zones, as the
frontal forcing moves away, and the expected closed cyclone
organizes over the Great Basin. Lower 50s will be common for the
first sunrise of October, which is actually close to normal.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CDT Wed Sep 29 2021

Two days of fall-like, cloudy cool wet weather are expected Friday
and Saturday. There will likely be several hours of dry weather
early Friday, as the approaching closed midlevel cyclone remains
displaced in New Mexico, and cool/stable surface high pressure
remains in control. However, widespread rain and embedded thunder
are expected to spread into SW KS Friday afternoon and especially
evening, as isentropic upglide begins, ahead of the upper low,
progged to be near Clayton, New Mexico. Models continue to paint a
track that would favor keeping strong forcing for ascent focused
on SW KS late Friday through early Saturday. NBM pops are well
into the likely category and were accepted (will likely end up
with categorical pops eventually). Rain will be primarily stratiform
in nature, although with 500 mb temperatures cooling to -13C as
the cyclone tracks over SW KS Friday night/Saturday, can't rule
out isolated thunder either. Trough is expected to be centered
over NE KS by Saturday afternoon, and rain will diminish quickly
from west to east with subsidence by late Saturday. Both Friday
and Saturday, thick clouds, east wind components and rain will all
work together to hold temperatures well below normal. Afternoon
temperatures in the 60s will be common.

Sunday continues to look like one of the nicest days of the year,
with full sunshine, lower to mid 70s, and gentle winds. An
extended dry period is forecast Sunday through the remainder of
the long term. 12z ECMWF forecasts ridging to establish over the
plains Monday and Tuesday, which ensures a dry forecast with
moderating temperatures. However, no excessive heat/cold invasions
are expected through all of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 709 PM CDT Wed Sep 29 2021

Thunderstorms will become numerous between 06 and 08z along a
cold front. Winds will shift to the north at 12 to 15 kts when the
storms arrive or 1 to 2 hours after. Winds could be locally
higher with the strongest storms but are expected to remain below
severe levels. The shower/t-storms will end by 14z. Low clouds
are will linger through the end of the period given the very
moist and cool air behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  65  55  69 /  90  80  10  60
GCK  54  62  53  66 /  90  40  10  60
EHA  52  64  52  63 /  30  30  40  80
LBL  54  65  54  67 /  40  30  30  80
HYS  59  63  55  69 /  90  70  20  40
P28  64  75  60  73 /  60  80  40  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ030-031-
044>046.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, Sep 29, 2:15 AM CST, 19 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Wed Sep 29 2021

KSZ063>066-076>081-086>090-300815-
Finney-Hodgeman-Pawnee-Stafford-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Wed Sep 29 2021

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected late Wednesday night into early
Thursday along a cold front diving south through the central
plains. While severe weather is not expected owing to weak deep
layer shear, high precipitable water and slow moving storms will
foster at least some flash flood risk. As a result, a Flash Flood
Watch has been issued for Trego, Ellis, Lane, Ness, and Rush
counties from 7 pm CDT Wednesday through 10 am CDT Thursday where
highest confidence in 1-2" per hour rainfall rates exists.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Springer

In the hours before

Special weather statement, Sep 29, 5:45 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Wed Sep 29 2021

KSZ089-300030-
Comanche KS-
645 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of south central
Comanche County through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buttermilk, moving north at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 9941 3719 9915 3700 9923 3700 9936
TIME...MOT...LOC 2344Z 182DEG 13KT 3701 9930

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH
Special weather statement, Sep 29, 5:47 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Wed Sep 29 2021

KSZ089-090-300030-
Barber KS-Comanche KS-
647 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southwestern Barber
and southeastern Comanche Counties through 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving north at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 9924 3730 9898 3700 9896 3700 9911
TIME...MOT...LOC 2346Z 167DEG 20KT 3705 9906

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH

The radar

The Dodge City radar (KDDC), 86 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comanche

When
September 29, 10:10 PM CST
Where
Comanche County, 4.38 mi WNW of Buttermilk
Measured
1.25 in hail
Reported by
Public
Coordinates
37.130, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988703.